ADHD Treatment How to Manage ADHD Medication Rebound By Keath Low Keath Low Keath Low, MA, is a therapist and clinical scientist with the Carolina Institute for Developmental Disabilities at the University of North Carolina. She specializes in treatment of ADD/ADHD. Learn about our editorial process Updated on April 18, 2023 Medically reviewed Verywell Mind articles are reviewed by board-certified physicians and mental healthcare professionals. Medical Reviewers confirm the content is thorough and accurate, reflecting the latest evidence-based research. Content is reviewed before publication and upon substantial updates. Learn more. by Daniel B. Block, MD Medically reviewed by Daniel B. Block, MD LinkedIn Twitter Daniel B. Block, MD, is an award-winning, board-certified psychiatrist who operates a private practice in Pennsylvania. Learn about our Medical Review Board Print Camille Tokerud / Getty Images Your child does well on their ADHD medication—until it starts to wear off. Then, they suddenly develop a range of severe mood and behavior symptoms. If this sounds familiar, you're not alone. Your child is likely experiencing what is often referred to as medication rebound. ADHD medication rebound refers to the effects that sometimes appear at the tail-end of medication dosing. But there are also things you can do to help limit these effects. Learn more about what ADHD medication rebound is and how to avoid irritability on Adderall and other ADHD medications as they begin to wear off. What Is ADHD Medication Rebound? As an immediate-release or short-acting ADHD stimulant medication starts to wear off, people sometimes experience negative side effects. These effects are known as ADHD stimulant rebound or "the crash" and can appear in the form of excessive hunger, a severe decrease in energy, and an intense mood drop. Other signs of medication rebound may include: A marked change in demeanor Excessive moodiness Irritability or anger Nervousness Sadness or crying Fatigue An increase in the severity of ADHD symptoms Research indicates that stimulant rebound effects tend to be more common in younger children. These effects can be troubling, even impairing. Therefore, it is important to address this issue with the healthcare provider so that it may be corrected. Medication Rebound vs. Side Effects Medication rebound is not the same thing as a side effect. Side effects are negative reactions to the medication itself. A headache, stomach ache, or loss of appetite can all be side effects of ADHD medications and, in most cases, become less of an issue as the body starts to get used to the medication. If ADHD Medication Side Effects are Severe or Don't Go Away If side effects are still being experienced after a few weeks of treatment or are severe, let the prescribing physician know. The dosage may need to be changed or the medication switched to ease these effects. Also, ADHD medications such as Adderall may be unsafe for people with a history of heart issues or drug abuse, so let the provider know if either of these conditions exists. Rebound, however, is a result of the speed at which the medication is metabolized. A "four-hour pill" refers to the average duration of its effectiveness. However, your particular child may metabolize the medication more rapidly or slowly. If your child has a fairly high metabolism, they may experience a quick drop-off in medication effectiveness before it's time for the next dose. Negative Impacts of Medication Rebound Often, medication rebound occurs after school and before bedtime. It may result from the reality that there is no one available to remind your child that it's time for medication—in many cases, parents are still at work or distracted by the demands of dinner and other household chores. This is the period of time during which children tend to socialize and take part in after-school activities. Friendships and team memberships depend upon your child's ability to respond to a coach's instructions, collaborate with friends, or simply hang out and chat without taking over or giving offense. If medication rebound occurs at school, it can interfere with your child's sense of well-being as well as their educational, social, and personal success. How to Manage Medication Rebound If your child is experiencing any of these effects, talk to their healthcare provider about your concerns. Rebound tends to occur more frequently with the shorter-acting stimulants that can move out of your child's system quickly. Sometimes care providers will add a small dose of immediate-release medicine about an hour before this rebound effect occurs so the transition off the medicine is smoother. For some people, the rebound effect is reduced when taking longer-acting stimulants which move out of one's system more gradually. Changes in ADHD medications or their doses can also help ease side effects. For example, if you're wondering how to avoid irritability on Adderall, research suggests that changing to a non-amphetamine medication may help reduce this side effect. As always, good communication with the healthcare provider is essential in correcting any negative effects that are occurring with an ADHD medication, as well as monitoring overall treatment progress. Managing Side Effects of ADHD Medications 4 Sources Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy. Cleveland Clinic. ADHD medication. Mahajnah M, Sharkia R, Zelnik N. The clinical characteristics of ADHD diagnosed in adolescents in comparison with younger children. J Atten Disord. 2020;24(8):1125-1131. doi:10.1177/1087054717696768 U.S. Food and Drug Administration. Label for Adderall. Horsting R. Research note: Irritability and ADHD medications. Yale School of Medicine. Additional Reading Barkley RA. Attention-deficit hyperactivity disorder: A handbook for diagnosis and treatment. By Keath Low Keath Low, MA, is a therapist and clinical scientist with the Carolina Institute for Developmental Disabilities at the University of North Carolina. She specializes in treatment of ADD/ADHD. See Our Editorial Process Meet Our Review Board Share Feedback Was this page helpful? Thanks for your feedback! What is your feedback? Other Helpful Report an Error Submit Speak to a Therapist for ADHD Advertiser Disclosure × The offers that appear in this table are from partnerships from which Verywell Mind receives compensation.